Alert archive / Texas / Tornado Warnings in 2017
Tornado Warning 18, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 18, 2017, 6:08 PM CDT for Brown County, Coleman County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2017, 6:08 PM CDT (23:08 UTC)
- Expired
- May 18, 2017, 6:45 PM CDT
- In force
- 37 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.75 in
Counties Brown County, TX, Coleman County, TX
The radar
The Dyess AFB radar (KDYX), 68 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 1:55 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2097 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted.
856
WFUS54 KSJT 182308
TORSJT
TXC049-083-182345-
/O.NEW.KSJT.TO.W.0018.170518T2308Z-170518T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
608 PM CDT THU MAY 18 2017
The National Weather Service in San Angelo has issued a
* Tornado Warning for...
Northwestern Brown County in west central Texas...
Northeastern Coleman County in west central Texas...
* Until 645 PM CDT
* At 607 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southwest of Burkett, or 8 miles northeast of
Coleman, moving east at 40 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Burkett around 620 PM CDT.
Cross Cut around 630 PM CDT.
Lake Brownwood Near Byrds Store around 635 PM CDT.
Other locations impacted by this tornadic thunderstorm include Echo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3187 9947 3196 9948 3207 9903 3188 9901
TIME...MOT...LOC 2307Z 257DEG 33KT 3194 9935
TORNADO...RADAR INDICATED
HAIL...2.75IN
$$
Woodward1 follow-up statement
267
WWUS54 KSJT 182331
SVSSJT
Severe Weather Statement
National Weather Service San Angelo TX
631 PM CDT THU MAY 18 2017
TXC049-083-182345-
/O.CON.KSJT.TO.W.0018.000000T0000Z-170518T2345Z/
Brown TX-Coleman TX-
631 PM CDT THU MAY 18 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
NORTHWESTERN BROWN AND NORTHEASTERN COLEMAN COUNTIES...
At 630 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Cross Cut, or 19 miles northwest of Early, moving
east at 40 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Lake Brownwood Near Byrds Store around 635 PM CDT.
Other locations impacted by this tornadic thunderstorm include Echo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3192 9935 3198 9937 3207 9903 3188 9901
TIME...MOT...LOC 2330Z 257DEG 33KT 3199 9910
TORNADO...RADAR INDICATED
HAIL...2.75IN
$$
WoodwardWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 18, 3:41 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 18, 3:41 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 341 PM CDT Thu May 18 2017 .SHORT TERM... (Tonight and Friday) A conditional forecast for severe weather tonight. Strong instability was present with MUCAPES up to 4000 J/KG and 0-6KM shear of 45 KTS. Afternoon storms have been to the north of West Central Texas this afternoon...as surface convergence has been weak earlier this afternoon. However low level convergence has significantly increased from Sweetwater to Haskell...where isolated storms were beginning to develop. If a storm does develop, it could become severe very quickly with no cap in place. A tornado watch is in effect for all but the southern tier of West Central Texas until 10 PM. The better chance of storms may come in after midnight as the upper low over Utah moves into N. New Mexico, with shortwave rounding it. Could see some severe weather given the instability, but don't expect an organized severe weather event. Friday, the severe weather outlook day 2 again has a slight risk/enhanced risk of severe thunderstorms as dryline will be along San Angelo CWA western boundary...from IRAAN to Sweetwater and Roby. Instabilities will still be high again, with a stronger upper shortwave moving through in the afternoon...and severe storms will again be possible along and east of the dryline. .LONG TERM... (Friday night through next Thursday) As another upper low moves out of the Central Rockies and over the Southern Plains, a cold front will be pushed into West Central Texas Friday night. From Friday night through Sunday morning, the best chance of showers and thunderstorms will be over our southeastern counties. Showers and thunderstorms will generally be south of I-20 Sunday and Sunday night. Most of the forecast area will have a chance of precipitation Monday through Tuesday night as the next cold front pushes south through the forecast area. High pressure will build over the area on Wednesday bringing dry weather to the forecast area. A return of southeast winds will bring warmer temperatures with afternoon highs in the upper 80s by Thursday. && .PRELIMINARY POINT TEMPS/POPS... Abilene 69 84 60 76 / 40 50 60 40 San Angelo 70 87 64 78 / 40 40 60 60 Junction 71 85 67 81 / 30 40 40 60 Brownwood 70 83 65 76 / 40 40 70 60 Sweetwater 67 87 58 76 / 40 30 50 20 Ozona 69 88 64 79 / 30 40 40 60 && .SJT WATCHES/WARNINGS/ADVISORIES... ...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR THE BIG COUNTRY, THE CONCHO VALLEY, AND THE HEARTLAND...
Hazardous weather outlook, May 18, 3:48 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 348 PM CDT Thu May 18 2017 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-192100- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 348 PM CDT Thu May 18 2017 This Hazardous Weather Outlook is for portions of west central Texas. Isolated to scattered thunderstorms to develop this afternoon and evening across much of West Central Texas. Some storms will become severe and significant severe weather is possible, including very large hail, isolated tornadoes, damaging winds and deadly lightning. The best potential for severe weather will be along and north of a Mertzon to San Angelo to Brownwood line. .DAY ONE...This Afternoon and Tonight .DAYS TWO THROUGH SEVEN...Friday through Wednesday The risk for severe weather will continue Friday across the area. The main hazards will be large hail and damaging winds. Saturday and Sunday...strong to severe storms are possible, mainly along the Interstate 10 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation has been activated this afternoon and will likely be needed Friday afternoon.
In the hours before
Local storm report, May 18, 5:14 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
514 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 4 SE NOVICE 31.95N 99.58W
05/18/2017 E1.25 INCH COLEMAN TX BROADCAST MEDIA
HALF DOLLAR SIZE HAIL WAS REPORTED.
&&
EVENT NUMBER SJT1700070
19Local storm report, May 18, 5:26 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
526 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL EULA 32.34N 99.56W
05/18/2017 E1.75 INCH CALLAHAN TX LAW ENFORCEMENT
&&
EVENT NUMBER SJT1700071
MKDLocal storm report, May 18, 5:30 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
530 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL CLYDE 32.40N 99.50W
05/18/2017 E1.00 INCH CALLAHAN TX PUBLIC
HAIL UP TO QUARTER SIZE WAS REPORTED.
&&
EVENT NUMBER SJT1700072
19Local storm report, May 18, 5:36 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
536 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 7 N COLEMAN 31.93N 99.43W
05/18/2017 E2.50 INCH COLEMAN TX STORM CHASER
HAIL ALSO TOOK OUT WINDSHIELD
&&
EVENT NUMBER SJT1700073
MKDLocal storm report, May 18, 5:45 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
545 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 20 N COLEMAN 32.12N 99.43W
05/18/2017 E1.75 INCH CALLAHAN TX TRAINED SPOTTER
GOLBALL SIZE HAIL WAS REPORTED ON THE SOUTH SIDE OF
LAKE COLEMAN.
&&
EVENT NUMBER SJT1700074
19Local storm report, May 18, 6:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
601 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND DMG 20 N COLEMAN 32.12N 99.43W
05/18/2017 CALLAHAN TX TRAINED SPOTTER
WIND DAMAGE WAS REPORTED TO CARPORTS AND CANOPIES OF
RESIDENCES AT LAKE COLEMAN. ROOF SHINGLE DAMAGE WAS ALSO
REPORTED.
&&
EVENT NUMBER SJT1700075
19The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 4:18 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman, Runnels, Taylor | 42 min |
| May 18, 4:21 PM CDT | Severe Thunderstorm Warning | SJT | Coleman, Runnels | 24 min |
| May 18, 4:41 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman, Runnels, Taylor | 49 min |
| May 18, 5:14 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman, Shackelford, Taylor | 46 min |
| May 18, 5:22 PM CDT | Tornado Warning | SJT | Coleman | 23 min |
| May 18, 5:42 PM CDT | Tornado Warning | SJT | Callahan, Coleman | 33 min |
| May 18, 5:53 PM CDT | Severe Thunderstorm Warning | SJT | Shackelford, Throckmorton | 52 min |
| May 18, 6:15 PM CDT | Severe Thunderstorm Warning | SJT | Brown, Callahan, Coleman | 45 min |
| May 18, 6:37 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Throckmorton | 23 min |
| May 18, 6:53 PM CDT | Areal Flood Advisory | SJT | Brown, Callahan, Coleman | 3 hr |
Nearby
Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.